4th Md. patient taken to hospital with bleeding from ‘fake weed’

WASHINGTON — Maryland health officials said Tuesday that another person has been taken to a hospital for one of the effects of using synthetic cannabinoids — a risk of severe bleeding.

The Maryland Department of Health and the Maryland Poison Center said in a statement that the four cases are similar to those in Illinois, where 131 cases have been reported in the past five weeks, including three deaths.

The officials said that synthetic cannabinoids can cause severe bleeding whether they’re legally or illegally bought and sold.

The symptoms include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, coughing up blood, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding and back pain.

Synthetic cannabinoids are chemicals sprayed onto dried plant matter. They’re sold under brand names including Spice, K2, Bliss or Scooby Snax, and it’s also called fake weed. They’re sometimes referred to as synthetic marijuana, although some researchers say the two substances are very different.

“If you are using synthetic cannabinoids — stop,” Dr. Howard Haft, deputy secretary of public health services at the Maryland Department of Health, said in the statement.

The two departments said in the statement that anyone who has used synthetic cannabinoids in the past three months and develops any of the symptoms should call 911 or have someone take them to an emergency room immediately.


Like WTOP on Facebook and follow @WTOP on Twitter to engage in conversation about this article and others.

© 2018 WTOP. All Rights Reserved. This website is not intended for users located within the European Economic Area.

More from WTOP

Log in to your WTOP account for notifications and alerts customized for you.

Sign up